MAUDE Adverse Event Report: SYMMETRY SURGICAL INC. ULTRA INSTRUMENTS (SYMMETRY SURGICAL INC.); TENACULUM

SYMMETRY SURGICAL INC. ULTRA INSTRUMENTS (SYMMETRY SURGICAL INC.); TENACULUM
Model Number 90-1008
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/20/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Awaiting return of the device and/or additional detials to complete the evaluation.
 
Event or Problem Description
Per the complainant, "i was the obgyn faculty on this case.It was a robotic assisted hysterectomy for fibroids and this 5mm laparoscopic tenaculum was placed thru an 8mm port with the teeth closed to retract down by the cervix.While it initially opened to grasp the cervical tissue, it didn't seem to be able to stay closed enough to apply any traction to the tissue.As such, we released the cervical tissue to remove the device.Then the tenaculum would not close as if something was jammed, keeping us from being able to close it from the external handle.I was not able to manually close the tenaculum teeth with a laparoscopic grasper.Under robotic visualization as the robotic camera was still docked, the jammed open tenaculum was then brought to the 8mm port, gentle traction was applied and the teeth closed and the tenaculum was removed.While directly watching the port during the removal process, this small thin plate fell out of the port and it was immediately retrieved.No other pieces were seen.Inspection of the instrument and comparison to an intact 5mm lsc tenaculum appears to us that only that 1 piece was missing.".
 
Additional Manufacturer Narrative
Upon receipt of the devices, a visual inspection was performed which found that the device showed signs of moderate use, along with nicks, scratches, and dings on the jaws from use.The device was returned with a detached piece of the jaw mechanism (small thin plate).The jaws of the device were found to be loose as the inner mechanism of the jaw were not held in by screws at it should be.Root cause: this type of damage is consistent with excessive stress on the jaws.There are a few possibilities that could cause this outcome: the device was used to grab an item that was too large which caused the jaws to lock in the open position.When they were forced closed as described in the complaint, the jaw mechanism snapped, or, the device could have been damaged from a previous surgery or from reprocessing; when they were actuated and grasped to something the locking mechanism broke.If additional information is obtained that is pertinent to the investigation or provides additional details a follow-up report will be provided.Until such time, this can be seen as the final report.

Brand Name
ULTRA INSTRUMENTS (SYMMETRY SURGICAL INC.)
Common Device Name
TENACULUM
Manufacturer (Section D)
SYMMETRY SURGICAL INC.
3034 owen drive
antioch TN 37013
MDR Report Key18727304
Report Number3007208013-2024-00005
Device Sequence Number17719752
Product Code GEI
UDI-Device Identifier00887482128510
UDI-Public00887482128510
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K040855
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number90-1008
Device Lot Number110221
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2024
Supplement Date Received by Manufacturer01/24/2024
Initial Report FDA Received Date02/16/2024
Supplement Report FDA Received Date03/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Patient Sequence Number1
Patient SexUnknown